Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 20, NWS Northern Indiana

May 7, 20244 counties in Ohio

NWS Northern Indiana issued this tornado warning at May 7, 2024, 8:15 PM EDT for 4 counties in Ohio. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 8:15 PM EDT (00:15 UTC)
Expired
May 7, 2024, 8:45 PM EDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 125 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:16 PM EDTTORNADO3 Ssw Arthur, OHEmergency management sent drone footage which shows scoured dirt through a freshly plowed field along Road 166 between Road 191 and Ohio 66. The track terminates near a large metal outbuilding (at the intersection of OH 66 and Road 158) which lost about half o
May 7, 8:30 PM EDTFUNNEL CLOUDMelrose, OHVideo of a funnel cloud on X/Twitter from Melrose, OH. Time estimated by radar.
May 7, 8:30 PM EDTFUNNEL CLOUDMelrose, OHVideo of a funnel cloud on X/Twitter from Melrose, OH. Time estimated by radar.
May 7, 8:36 PM EDTTORNADO2 E Oakwood, OHPhoto on X/Twitter between Melrose and Leipsic of a tornado on the ground. Time estimated by radar.
May 7, 8:36 PM EDTTORNADO2 E Oakwood, OHPhoto on X/Twitter between Melrose and Leipsic of a tornado on the ground. Time estimated by radar.
May 7, 8:40 PM EDTTORNADOOakwood, OHNumerous photos on Facebook of a funnel cloud nearly on the ground between Melrose and Oakwood. Additional photos show the tornado on the ground near Oakwood. Fairly certain that a brief tornado touched down between Melrose and Oakwood. Time estimated by radar
May 7, 8:40 PM EDTTORNADOOakwood, OHNumerous photos on Facebook of a funnel cloud nearly on the ground between Melrose and Oakwood. Additional photos show the tornado on the ground near Oakwood. Fairly certain that a brief tornado touched down between Melrose and Oakwood. Time estimated by radar
May 7, 8:54 PM EDTTORNADO2 S Belmore, OHA trained spotter reported a brief tornado touched down south of Belmore, OH at 8:54 PM EDT May 7th. Videos confirm that a tornado did touch down in a field just east of Little Yellow Creek, south of Iams Avenue and west of Road 4. The tornado was on the groun

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

915 
WFUS53 KIWX 080015
TORIWX
OHC039-069-125-137-080045-
/O.NEW.KIWX.TO.W.0020.240508T0015Z-240508T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
815 PM EDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Defiance County in northwestern Ohio...
  Northern Putnam County in west central Ohio...
  Southeastern Paulding County in west central Ohio...
  Southeastern Henry County in northwestern Ohio...

* Until 845 PM EDT.

* At 814 PM EDT, a confirmed tornado was located near Continental, or
  12 miles south of Defiance, moving east at 55 mph.

  HAZARD...Damaging tornado.

  SOURCE...Emergency management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Continental around 820 PM EDT.
  Leipsic around 835 PM EDT.
  Deshler around 840 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Prentiss, Hamler, Kieferville, Melrose, Gallup, Miller City, Belmore,
Charloe, Pleasant Bend, and New Bavaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4104 8447 4115 8449 4130 8388 4105 8388
TIME...MOT...LOC 0014Z 259DEG 46KT 4111 8438 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

DN
2 follow-up statements
684 
WWUS53 KIWX 080025
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
825 PM EDT Tue May 7 2024

OHC039-125-080034-
/O.CAN.KIWX.TO.W.0020.000000T0000Z-240508T0045Z/
Defiance OH-Paulding OH-
825 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN DEFIANCE AND SOUTHEASTERN
PAULDING COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EDT for northwestern
and west central Ohio.

&&

LAT...LON 4105 8409 4107 8432 4115 8432 4117 8427
      4117 8423 4118 8423 4129 8388 4105 8388
TIME...MOT...LOC 0024Z 261DEG 36KT 4111 8428 

$$

OHC069-137-080045-
/O.CON.KIWX.TO.W.0020.000000T0000Z-240508T0045Z/
Putnam OH-Henry OH-
825 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTHERN
PUTNAM AND SOUTHEASTERN HENRY COUNTIES...

At 824 PM EDT, a confirmed tornado was located over Continental, or
12 miles southeast of Defiance, moving east at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Leipsic around 840 PM EDT.
  Deshler around 850 PM EDT.

Other locations impacted by this tornadic thunderstorm include North
Creek, West Leipsic, Prentiss, Hamler, Kieferville, Gallup, Miller
City, Belmore, Pleasant Bend, and Wisterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4105 8409 4107 8432 4115 8432 4117 8427
      4117 8423 4118 8423 4129 8388 4105 8388
TIME...MOT...LOC 0024Z 261DEG 36KT 4111 8428 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

DN
953 
WWUS53 KIWX 080038
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
838 PM EDT Tue May 7 2024

OHC069-137-080045-
/O.CON.KIWX.TO.W.0020.000000T0000Z-240508T0045Z/
Putnam OH-Henry OH-
838 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTHEASTERN PUTNAM AND SOUTHEASTERN HENRY COUNTIES...

At 838 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Leipsic, or 8 miles north of Ottawa, moving east at
45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Leipsic and Deshler around 845 PM EDT.

Other locations impacted by this tornadic thunderstorm include West
Leipsic, Prentiss, Gallup, Miller City, and Belmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4109 8415 4115 8416 4129 8388 4108 8388
TIME...MOT...LOC 0038Z 259DEG 39KT 4113 8410 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 6 hours 46 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 7:23 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
723 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             1 S Angola              41.63N 85.00W
05/07/2024  M1.75 Inch       Steuben            IN   Trained Spotter

&&

CR
Local storm report, May 7, 7:36 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
736 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 N Fort Wayne          41.09N 85.14W
05/07/2024  M0.88 Inch       Allen              IN   Amateur Radio

            Nickel sized hail lasted for 7 minutes near
            Main Street and Wayne Street.

&&

NDM
Local storm report, May 7, 7:37 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
737 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Corunna                 41.44N 85.14W
05/07/2024  E1.75 Inch       De Kalb            IN   Public

            Time estimated by radar.

&&

CR
Local storm report, May 7, 7:47 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
747 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             1 N Dewey Lake          42.07N 86.19W
05/07/2024  E1.00 Inch       Cass               MI   Public

            Report from mPING: Quarter (1.00 in.).

&&

LWF
Local storm report, May 7, 7:55 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
755 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             Kendallville            41.44N 85.27W
05/07/2024  E3.00 Inch       Noble              IN   Public

&&

CR
Local storm report, May 7, 8:03 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
803 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     2 E Laketon             40.98N 85.79W
05/07/2024                   Wabash             IN   Amateur Radio

            Report of 3 damaged residences, roof off one
            of them, as well uprooted trees and power
            lines down. On state route 13 between 1000
            and 1100 north.

&&

LWF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:45 PM EDTTornado Warning Tornado observedIWXHenry, Putnam30 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.